Alert archive / Maine / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 28, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 19, 2008, 3:44 PM EDT for Aroostook County, Penobscot County, Maine. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2008, 3:44 PM EDT (19:44 UTC)
- Expired
- Jul 19, 2008, 4:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
Counties Aroostook County, ME, Penobscot County, ME
The radar
The Caribou radar (KCBW), 63 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 7.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 533 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:18 AM EDT, 12 hours 26 minutes earlier.
Area forecast discussion, Jul 19, 3:18 AM EDT, 12 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 318 AM EDT SAT JUL 19 2008 .SYNOPSIS... WEAK LOW PRESSURE WILL MOVE ALONG A STATIONARY BOUNDARY ACROSS DOWNEAST TODAY. ANOTHER LOW PRESSURE WILL APPROACH THE STATE FROM THE WEST TONIGHT AND PUSH A COLD FRONT ACROSS THE REGION ON SUNDAY. && .NEAR TERM /THROUGH TONIGHT/... THE MAINE CHALLENGES WILL BE PLACEMENT OF QPF AND WHERE CONVECTION WILL FIRE TODAY. DECIDED TO FOLLOW THE GFS40 INTO TONIGHT. THE RUC13 WAS BLENDED IN W/THE GFS TO START THINGS OUT THIS MORNING W/AREA OF SHOWERS MOVG ACROSS CNTL AND DOWNEAST AREAS PER LATEST RADAR IMAGERY. THIS AREA OF SHOWERS IN RESPONSE TO FIRST S/WV WILL EXIT TO E BY 12Z AND THINGS COULD GET INTERESTING LATER ON ESP OVER THE CENTRAL HIGHLANDS AND DOWNEAST AREAS. MU/ML CAPES PROGGED TO HIT 1500+ J/KG ACROSS THE CENTRAL HIGHLANDS AND DOWNEAST AREAS THIS AFTERNOON INCLUDING THE COAST. 00Z UA DID SHOW MID-LVL CAP OVER SRN QUEBEC AND NYS. THIS MID-LVL CAP LOOKS LIKE IT WILL MOVE INTO THE CWA THIS MORNING KEEPING ANYTHING SIGNIFICANT AT BAY. THINGS LOOK LIKE THEY WILL CHANGE NEAR OR AFT 18Z ESP IN THE AFOREMENTIONED AREAS AS ANOTHER S/WV AT 700-500MBS W/WHAT APPEARS TO BE WARM FRONT AT THE SFC FCST TO MAKE ITS WAY THROUGH THE CENTRAL PORTION OF THE CWA W/THAT MID-LVL CAP BREAKING. DECENT PUNCH OF 30-40 KT FROM 700-500 MBS ACCOMPANYING THIS WAVE. DRY AIR WEDGING IN AT THE MID-LVLS W/SOME SUNSHINE WILL AID IN FURTHER DESTABILIZATION. THEREFORE...DECIDED ON UPPING THE POPS TO THE HIGH CHC CATEGORY W/SCTD TSTMS FOR CENTRAL AND DOWNEAST AREA AND ENHANCED THE WORDING FOR HAIL AND GUSTY WINDS. SPC HAS THE SLIGHT RISK JUST S OF THESE AREAS BUT WOULD NOT BE SURPRISED TO SEE THE SLIGHT RISK RAISED FURTHER N W/THE MORNING UPDATE. FURTHER N ACROSS MEZ001>004...ATMOS DOES LOOK LIKE IT WILL BECOME MARGINALLY UNSTABLE TO SUPPORT A MENTION OF TSTMS. THREW IN ISOLD TSTMS MAINLY S OF MADAWASKA AND VAN BUREN. THINGS WILL WIND DOWN TONIGHT AS FAR AS CONVECTION GOES. ADDED PATCHY FOG DUE TO SOME COOLING AND DAMP GROUND. HELD ONTO CHC FOR SHOWERS INTO THE OVERNIGHT PERIOD AS THE GFS BRINGS WEAK COLD FRONT ACROSS THE REGION. GMOS TEMPS LOOKED TO MATCHING WELL W/LATEST OBS AND FOLLOWED IT CLOSELY. && .SHORT TERM /SUNDAY THROUGH MONDAY/... GFS SEEMS TO HAVE HAD THE BETTER HANDLE ON THE COMPLEX PATTERN ACROSS THE NEW ENGLAND THE LAST FEW DAYS AND HAS BEEN THE MOST CONSISTENT WITH THE FORECASTED SURFACE FEATURES SO WILL USED IT AS THE PRIMARY GUIDE FOR THE SHORT TERM. LOW PRESSURE WILL MOVE JUST NORTH OF THE STATE DRAGGING COLD FRONT ACROSS THE STATE SUNDAY MORNING. FRONT WILL HANG UP ACROSS DOWNEAST CREATING THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS THERE FOR MOST OF SUNDAY. DEEPENING UPPER TROUGH TO THE WEST WILL ALLOW FRONT TO REMAIN OVER DOWNEAST ON MONDAY WITH SHOWERS AND THUNDERSTORMS CONTINUING MAINLY OVER CENTRAL AND DOWNEAST SECTIONS. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... LOADED THE GMOS FOR THE LONG TERM WITH SOME MINOR TWEAKS. FRONT REMAINS STATIONARY OVER THE COAST MONDAY NIGHT INTO THE MIDDLE OF THE WEAK AS UPPER TROUGH CONTINUES TO DIG ACROSS THE NORTHEAST. ANOTHER FACTOR MAY BE TD #3 CURRENTLY OFF THE CAROLINA COAST. MODELS CONTINUE TO MOVE THIS FEATURE UP THE EAST COAST AND EVENTUALLY INTERACTING IT WITH THE FRONT ALONG THE MAINE COAST ENHANCING SHOWERS AND THUNDERSTORMS TUESDAY INTO WEDNESDAY. A LOT OF UNCERTAINTY IN THE LONG TERM DUE TO THE MOVEMENT OF THIS TROPICAL FEATURE. && .AVIATION /07Z SATURDAY THROUGH WEDNESDAY/... NEAR TERM: DEALING W/IFR CONDITIONS ACROSS THE N THIS MORNING AND MVFR FOR KBGR AND KBHB. LOOKING FOR CONDITIONS TO GO VFR LATER THIS MORNING ACROSS THE N WHILE KBGR AND KBHB SHOULD KEEP VFR INTO THE AFTERNOON. TSTMS THAT DO DEVELOP COULD BRING CONDITIONS TO MVFR. CONDITIONS ARE EXPECTED TO DROP BACK TO MVFR TONIGHT. GENERALLY VFR EXCEPT MVFR/IFR IN SHOWERS AND THUNDERSTORMS SUNDAY THROUGH WEDNESDAY. && .MARINE... NEAR TERM: NO HEADLINES. 3-4 FOOT SWELL CONTINUES AND WILL CONTINUE TO REFERENCE THE SWELL IN THE FCST. SW WINDS 10-15 KT THROUGH TONIGHT. SHORT TERM: CONDITIONS WILL REMAIN BELOW SCA CRITERIA SUNDAY AND MONDAY BUT VSBY WILL BE LIMITED DUE TO SHOWERS AND FOG. USED THE GMOS FOR THE WINDS AND REMAINED A FOOT OR TWO BELOW THE WNAWAVE GUIDANCE FOR SEAS. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...HEWITT SHORT TERM...FOSTER LONG TERM...FOSTER AVIATION...HEWITT MARINE...HEWITT/FOSTER
Hazardous weather outlook, Jul 19, 5:29 AM EDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 529 AM EDT SAT JUL 19 2008 MEZ001>006-200930- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- 529 AM EDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ010-011-015>017-031-032-200930- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS- NORTHERN WASHINGTON- 529 AM EDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE AND SOUTHEAST MAINE. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-MEZ029-030-200930- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- COASTAL HANCOCK-COASTAL WASHINGTON- 529 AM EDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND SOUTHEAST MAINE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HEWITT
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 4:26 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 49 min |
| Jul 19, 4:30 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Piscataquis | 60 min |
| Jul 19, 5:11 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Washington | 64 min |
| Jul 19, 5:31 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis | 59 min |
| Jul 19, 5:52 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Piscataquis, Somerset | 53 min |
| Jul 19, 6:05 PM EDT | Tornado Warning | CAR | Aroostook, Penobscot | 26 min |
| Jul 19, 6:19 PM EDT | Tornado Warning | CAR | Aroostook | 41 min |
| Jul 19, 6:37 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 20 min |
| Jul 19, 6:49 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot | 56 min |
| Jul 19, 6:50 PM EDT | Tornado Warning | CAR | Washington | 25 min |
| Jul 19, 6:53 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 67 min |
| Jul 19, 6:58 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 62 min |
| Jul 19, 7:41 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Washington | 64 min |
| Jul 19, 7:56 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 79 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.